Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 23, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Apr 12, 2023, 2:47 PM MDT for 18 counties in Colorado. It took effect at Apr 13, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2023, 2:47 PM MDT (20:47 UTC)
- In effect from
- Apr 13, 2023, 11:00 AM MDT
- Expired
- Apr 13, 2023, 8:12 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Baca County, CO, Bent County, CO, Conejos County, CO, Costilla County, CO, Crowley County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO, Rio Grande County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3152 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WWUS85 KPUB 122047 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 247 PM MDT Wed Apr 12 2023 COZ221-222-224>237-131300- /O.UPG.KPUB.FW.A.0017.230413T1700Z-230414T0300Z/ /O.NEW.KPUB.FW.W.0023.230413T1700Z-230414T0300Z/ /O.CON.KPUB.FW.W.0022.000000T0000Z-230413T0200Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 247 PM MDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 9 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236 and 237. * Winds...For the rest of today, 15 to 25 mph with gusts to 35 mph, mainly in the mountains an valleys. For tomorrow, winds 20 to 30 mph with gusts to 40 mph plains and up to 50 mph in the mountains. * Relative Humidity...Minimum values 5 to 10 percent valleys and plains and 10 to 15 mountains. * Additional information....An occasional cloud to ground lightning flash cannot be ruled out along the Continental divide this afternoon and tomorrow afternoon. * Impacts...Conditions may be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
4 follow-up statements
914 WWUS85 KPUB 130200 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 800 PM MDT Wed Apr 12 2023 COZ221-222-224>237-131800- /O.EXP.KPUB.FW.W.0022.000000T0000Z-230413T0200Z/ /O.CON.KPUB.FW.W.0023.230413T1700Z-230414T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 800 PM MDT Wed Apr 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... * Affected Area...Fire Weather Zones 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 50 mph on Thursday. * Relative Humidity...As low as 5 percent. * Additional information....An occasional cloud to ground lightning flash cannot be ruled out along the Continental divide tomorrow afternoon. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
853 WWUS85 KPUB 130950 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 350 AM MDT Thu Apr 13 2023 COZ221-222-224>237-140200- /O.CON.KPUB.FW.W.0023.230413T1700Z-230414T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 350 AM MDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... * Affected Area...Fire Weather Zones 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Additional information....An occasional cloud to ground lightning flash cannot be ruled out across the far eastern plains this afternoon. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
801 WWUS85 KPUB 132041 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 241 PM MDT Thu Apr 13 2023 COZ221-222-224>237-140300- /O.CON.KPUB.FW.W.0023.000000T0000Z-230414T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 241 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... * Affected Area...Fire Weather Zones 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236 and 237. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. * Additional information....An occasional cloud to ground lightning flash cannot be ruled out across the far eastern plains this afternoon. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
538 WWUS85 KPUB 140212 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 812 PM MDT Thu Apr 13 2023 COZ221-222-224>237-140315- /O.CAN.KPUB.FW.W.0023.000000T0000Z-230414T0300Z/ Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Fremont County Including Canon City/Howard/Texas Creek- San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 812 PM MDT Thu Apr 13 2023 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221, 222, 224, 225, 226, 227, 228, 229, 230, 231, 232, 233, 234, 235, 236, AND 237... The National Weather Service in Pueblo has cancelled the Red Flag Warning. Winds have decreased and humidities are increasing across southern Colorado, therefore, the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:37 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 12, 11:37 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1137 AM MDT Wed Apr 12 2023 .SHORT TERM...(Today and tonight) Issued at 354 AM MDT Wed Apr 12 2023 Key Messages: 1) High fire danger across the San Luis Valley and all of the southeastern plains today. 2) Unseasonably high temperatures expected once again with new records likely for many locations. Currently...A low pressure system was pushing onshore across the Pacific NW early this morning, while a large ridge of high pressure dominated over the eastern half of the country. This is producing south to southwest flow across Colorado and mostly clear skies, with temperatures remaining mild as of 3 AM for much of the area. Temps have cooled into the 30s to lower 40s for the high valleys, and 40s and 50s for the plains. A few spots across the eastern plains are continuing to experience brisk southerly winds, which has kept temps there right around 60F. Today and Tonight...The upper low pressure system and associated trough moves onshore today, and digs towards the Great Basin this evening. This will increase southwest flow aloft across the Four Corners region and Colorado as the pressure gradient tightens, and widespread critical fire weather conditions are anticipated today. Ongoing Red Flag for the San Luis Valley and all of the eastern plains looks good, and only thing to note will be that the lower elevations of Chaffee County along the valley floor will likely see critical conditions as well, which includes Salida, Poncha Springs and Buena Vista. All of the higher terrain, which is a majority of Fire Zone 220, will remain above the humidity threshold so no warning issued for that zone. Models indicate that a slight increase in mid and high level moisture in the sw flow aloft will help some isolated convection to fire along the Continental Divide by mid afternoon, and linger into the early evening. Up to an inch of new snow will be possible for the higher peaks along the Divide, and the main threat from any storms that do develop will be cloud to ground lightning and occasional stronger gusts to 45 mph. As for temps, a very warm bordering on hot day on hand for the region, with record highs forecast for Colorado Springs, Pueblo and Alamosa. Afternoon highs today are expected to climb into the 70s for the high valleys, and 80s to around 90F for the plains. Tonight should be rather mild, with lows in the mid 30s to lower 40s for the high valleys, and 40s to lower 50s for the plains. Moore .LONG TERM...(Thursday through Tuesday) Issued at 354 AM MDT Wed Apr 12 2023 Key Messages: 1) Hot and dry Thursday with critical fire weather conditions expected across the area. 2) New system moves in Friday. Some rain over the plains, light snow over the mountains. 3) Things get warm and dry again starting late this weekend into next week. Thursday... The dry, hot conditions will continue into Thursday, with record- breaking temperature possible across our CWA. The plains will Climb into the mid-80s while the high valleys sit around the mid-60s. Meanwhile, gusty southwest winds aloft will mix down to the surface, resulting in critical fire weather conditions across most of the area, outside of the higher mountains. With the incoming moisture from the upper-level low, some areas out west will retain humidities above critical thresholds, and therefore the San Luis Valley remains an area of slightly lower confidence with regards to fire weather. The plains, however, are much more likely to see prolonged critical conditons. Kept the Fire Weather Watch going for now. While winds over the southeast plains are expected to be fairly strong (sustained ~30 knots with gusts in the low 40s), things should stay below wind criteria. Some gusty crosswinds over I-25 could pose some slight travel concerns in gap flow areas. Also left blowing dust in the grids across our lower elevations, as the strong winds Thursday afternoon could potentially give rise to some visibility issues for a few hours. A few of the recent model runs are showing isolated showers over the far eastern plains late Thursday afternoon into evening, the result of some brief, solitary convection. Confidence in this is not high, even with the synoptic lift in place, given how dry things will be at the surface. A rogue echo or three on radar cannot be ruled out, especially with the surplus of thermodynamic forcing near the Kansas border and the tight pressure gradient. However, given dry conditions, all we would likely see from that are some quick outflow winds thanks to the dry surface layer. Little, if any, precipitation would get anywhere near the ground. Friday... While there still exists some lasting discrepancy between model solutions for the next incoming system, the specifics have finally started to unravel themselves within the data. As the next upper-low and associated trough move into our area Friday morning, a cold front will begin to push south across Colorado, entering our area around late morning, although this could be a few hours slower or faster depending on what model you lean towards. As it passes, strong convergence along the boundary will allow for the formation of showers, possibly convective in nature, Friday afternoon. With the added moisture from the passing system (which is some but not an abundance) rain should actually hit the ground in places over the plains, while the higher terrain will see some light snowfall, up to several inches in places. With this, high temperatures should also drop a good 20 degrees from Thursday, hitting the 50s-60s over the plains with the warmest temperatures father to the southeast where the front will take longer to reach. Meanwhile, the higher valleys will stick in the low-50s. Precipitation wanes somewhat Friday night, with lows near or below freezing across the area. Saturday Onwards... The main axis of the upper trough will pass over our area Saturday, with temperatures at or near Friday's highs and the chance for another few isolated showers over the eastern plains. However, any lingering precipitation will dissipate quickly as an upper ridge builds in over the weekend, leading to another drying and warming trend into next week. We will once again have to be on the lookout for more incoming critical fire weather conditions. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1133 AM MDT Wed Apr 12 2023 VFR conditions are anticipated during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. The main concern this period will be gusty south to southwest winds during mainly the afternoon time periods. Although this afternoon and tomorrow afternoon we will see gusty winds, the winds will be considerably stronger tomorrow afternoon. Patchy blowing dust cant be ruled out tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ221-222-224- 226>237. Fire Weather Watch from Thursday morning through Thursday evening for COZ221-222-224-226>237. && SHORT TERM...MOORE LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Apr 12, 4:24 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 424 AM MDT Wed Apr 12 2023 COZ058>089-093>099-131030- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 424 AM MDT Wed Apr 12 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected across the San Luis Valley and all of the southeastern plains today between Noon and 8 PM MDT. This is due to the combination of continued dry fuels, minimum relative humidity levels dropping to around 10 percent, and increasing south to southwest winds with gusts to around 40 mph. Isolated thunderstorms will be possible along the Continental Divide this afternoon into the early evening. The main threat from these storms will be cloud to ground lightning and occasional gusts to 45 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread critical fire weather conditions are expected for the area on Thursday, with gusty southwest winds around 40 mph and very dry conditions, along with temperatures far above normal. A new weather system will move into our area on Friday, bringing some briefly wetter, cooler conditions through Saturday. Warmer and drier conditions then return into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 27/GARBEROGLIO
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.